MAUDE Adverse Event Report: ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number P5405K
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 04/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
On or about (b)(6) 2018, plaintiff underwent placement of the angiodynamics vortex port, reference number (b)(4), lot number 5279951.The device was implanted at (b)(6) hospital in (b)(6), for the purpose of ongoing chemotherapy for cancer.On or about (b)(6) 2019, plaintiff presented herself to (b)(6) medical center in (b)(6) where she was admitted to the hospital due to an infection.Plaintiff's doctors ultimately removed the port and treated the infection.As a result of having the vortex port implanted, plaintiff has, allegedly, experienced significant pain and suffering, has undergone additional surgeries, and has suffered financial or economic loss, including, but not limited to, obligations for medical services and expenses.
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation since there was no report of port device malfunction, damage or performance issue during use.A device history record (dhr) review of the indicated packaging lot revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Sterilization load release records were reviewed for the reported packaging lot; no issues were observed.The port was implanted into the patient more than 3 months prior to the patient's infection (assuming the correct implant date is (b)(6) 2019 based on shr data).There was no report of port device malfunction or performance issue during use.If the manufacturing/packaging/sterilization of the port device in question was to contribute to an infection in the patient it would have likely occurred shortly after the implant date and not more than 3 months later.Device direction for use cautions that each access of the port should be performed using aseptic technique, following the institutions universal precautions.There is no indication from the reported complaint that the manufacturing/packaging/sterilization of the port device could have contributed to the patient's infection.Infection is cautioned in the device dfu as a potential complication of port system use.Labeling review: the directions for use (dfu) that is provided with the vortex port device contains the following statements: product description ports manufactured by angiodynamics are supplied as sterile devices, and are intended for single patient use only.Indications for use: the angiodynamics port line is indicated for any patient requiring repeated access of the vascular system for delivery of medications, nutritional supplementation, fluids, blood, blood products, and sampling of blood.Dual models are indicated for combination therapy, simultaneous infusions, withdrawal of body fluids, and bolus delivery during continuous infusion.Contraindications: angiodynamics port systems should not be implanted in the presence of known or suspected infections, bacteremia, septicemia, and peritonitis, in patients who have exhibited prior intolerance to the materials of construction, or patients whose body size or tissue is insufficient to accommodate the size of the port or catheter.Potential complications: use of angiodynamics port systems involve potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: infection, implant rejection.System maintenance: venous systems: after use, the port should be flushed with at least 20 ml of normal saline.This should be followed by a "heparin lock".If the port is not being used, a "heparin lock" should be administered every 4 weeks.Arterial systems: after use, the port should be flushed with at least 20 ml of normal saline.This should be followed by a "heparin lock".Positive pressure should be maintained on the syringe plunger at all times to minimize reflux of blood into the catheter.If port is not being used, a "heparin lock" should be administered once a week.Peritoneal systems: the intraperitoneal port should be flushed after use, or once a month if not in use, with 10 ml of heparinized saline at a concentration of 10 units/ml.General guidelines: each access of an angiodynamics port should be performed using aseptic technique.The needle should be advanced through the septum until it contacts the base of the port body.Once positioned in the septum, the needle should not be rocked or tilted.Such movement may cause septum damage.At no time should the system be left open to air.Tubing clamps should be used to prevent inadvertent air embolism.When infusing into an angiodynamics port system, do not exceed 40 psi.Do not use a syringe size smaller than 10 ml.Smaller syringes may create an overpressurized system.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key21180173
Report Number1317056-2024-00315
Device Sequence Number11827942
Product Code LJT
UDI-Device IdentifierH787P5405K0
UDI-PublicH787P5405K0
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K010189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model NumberP5405K
Device Lot Number5279951
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2025
Supplement Date Received by Manufacturer04/03/2025
Initial Report FDA Received Date01/17/2025
Supplement Report FDA Received Date04/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient SexFemale